Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS San Angelo, TX

May 23, 20244 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 23, 2024, 5:04 PM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 5:04 PM CDT (22:04 UTC)
Expired
May 23, 2024, 5:45 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coke County, TX, Nolan County, TX, Runnels County, TX, Taylor County, TX

The radar

The San Angelo radar (KSJT), 66 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS54 KSJT 232204
SVRSJT
TXC081-353-399-441-232245-
/O.NEW.KSJT.SV.W.0252.240523T2204Z-240523T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
504 PM CDT Thu May 23 2024

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Coke County in west central Texas...
  Southeastern Nolan County in west central Texas...
  Southwestern Taylor County in west central Texas...
  Northwestern Runnels County in west central Texas...

* Until 545 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located near Bronte,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blackwell, Bronte, and Fort Chadbourne around 510 PM CDT.
  Wingate around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Wilmeth,
Oak Creek Reservoir, Shep, and Pumphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail, damaging wind, and continuous cloud to ground lightning 
are occurring with this storm. Move indoors immediately. Lightning 
is one of nature's leading killers. Remember, if you can hear 
thunder, you are close enough to be struck by lightning.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in San Angelo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

&&

LAT...LON 3186 10055 3202 10059 3219 10006 3183 10001
TIME...MOT...LOC 2204Z 263DEG 26KT 3197 10035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:31 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 23, 2:31 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
231 PM CDT Thu May 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 133 PM CDT Thu May 23 2024

Most of the convection has now exited the area off to the east,
although a moist and unstable air mass remains. CAPE vales above
5000 J/Kg with little convective inhibition left and shear values
of 45 to 50 knots. However, dryline remains fairly diffuse and
not making only slow progress mixing east into a moist air mass
full of clouds, although visible satellite is showing a little
better cu development along the dryline across the western Concho
Valley. There does not appear to be much support aloft with
shortwaves now east of the area. Latest runs of the CAMs show very
little convection for the rest of the afternoon and evening,
focusing mainly along the dryline across Oklahoma and then along
some outflow boundaries across North Central Texas.

Given the air mass and its potential, and the agitated Cu field
developing to the west, will pull the mention of storms farther
west into the Concho Valley and Big Country this afternoon, but
will limit to 20% for now given the lack of upper support.

Dryline makes better progress across the area on Friday, with
again the CAMs showing almost nothing for storms. Best chances
are certainly east of the area for tomorrow afternoon and will
keep POPs mainly out of the forecast for now. A little more
downslope winds for tomorrow will boost temperatures to near or
above the 100 degree mark for most areas.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 133 PM CDT Thu May 23 2024

Most attention on the shorter term today, but still looks like a
hot and dry forecast through Memorial Day for the area. Upper
level ridge moves across the area, helping boost temperatures into
the 100 to 105 range for some areas. Weak shortwave helps bring a
chance of storms, more clouds, and slightly cooler temperatures
for mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  94  64  98 /   0   0   0  10
San Angelo  67 100  63 102 /   0   0   0  10
Junction    72 102  68 104 /   0   0   0  10
Brownwood   69  94  68  96 /   0  10   0  10
Sweetwater  67  92  64  99 /   0   0   0   0
Ozona       68  99  65 100 /   0   0   0   0
Brady       70  96  68  97 /   0  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...07
Hazardous weather outlook, May 23, 2:01 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
201 PM CDT Thu May 23 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
201 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may redevelop across portions of West Central
Texas this afternoon and evening, mainly northeast of a Sweetwater
to San Angelo to Mason line. If a storm can redevelop, large hail
and damaging winds will remain possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread severe weather is low. However, with
temperatures near or above the 100 degree mark and wet soils
adding to humidity values, the heat risk will rise. People with
low tolerance to heat exhaustion or without access to air
conditioning may need to take extra precautions to protect
themselves from the early summer heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon.

In the hours before

Local storm report, May 23, 4:41 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
441 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             4 W San Angelo          31.46N 100.52W
05/23/2024  E1.00 Inch       Tom Green          TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 23, 4:43 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
443 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             2 W San Angelo          31.45N 100.48W
05/23/2024  E1.25 Inch       Tom Green          TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, May 23, 4:44 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
444 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             4 W San Angelo          31.46N 100.52W
05/23/2024  E1.75 Inch       Tom Green          TX   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 23, 4:49 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
449 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Hail             2 W San Angelo          31.45N 100.48W
05/23/2024  E1.75 Inch       Tom Green          TX   Public

&&
Local storm report, May 23, 4:50 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
450 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             4 W San Angelo          31.44N 100.51W
05/23/2024  E2.75 Inch       Tom Green          TX   Public

&&
Local storm report, May 23, 4:51 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
451 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             3 W San Angelo          31.44N 100.50W
05/23/2024  E2.00 Inch       Tom Green          TX   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:03 PM CDTSpecial Weather StatementSJTHaskell27 min
May 22, 7:15 PM CDTSpecial Weather StatementSJTSchleicher30 min
May 23, 3:12 AM CDTSpecial Weather StatementSJTCrockett33 min
May 23, 3:21 AM CDTSevere Thunderstorm WarningSJTCrockett39 min
May 23, 3:22 AM CDTSevere Thunderstorm WarningSJTCrockett38 min
May 23, 4:05 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton40 min
May 23, 4:51 AM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton39 min
May 23, 5:38 AM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton67 min
May 23, 6:09 AM CDTSpecial Weather StatementSJTMcCulloch36 min
May 23, 7:03 AM CDTSpecial Weather StatementSJTMcCulloch, Mason, San Saba57 min
May 23, 7:06 AM CDTSpecial Weather StatementSJTIrion39 min
May 23, 7:43 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green47 min
May 23, 7:48 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch42 min
May 23, 8:20 AM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba40 min
May 23, 8:23 AM CDTSpecial Weather StatementSJTTom Green52 min
May 23, 8:46 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green44 min
May 23, 8:56 AM CDTSpecial Weather StatementSJTMcCulloch49 min
May 23, 9:37 AM CDTSpecial Weather StatementSJTColeman38 min
May 23, 9:51 AM CDTSpecial Weather StatementSJTSan Saba39 min
May 23, 11:08 AM CDTSevere Thunderstorm WarningSJTSan Saba52 min
May 23, 11:24 AM CDTSpecial Weather StatementSJTMcCulloch51 min
May 23, 3:38 PM CDTSpecial Weather StatementSJTTom Green37 min
May 23, 4:13 PM CDTSpecial Weather StatementSJTTom Green47 min
May 23, 4:21 PM CDTSpecial Weather StatementSJTFisher39 min
May 23, 4:26 PM CDTSevere Thunderstorm WarningSJTFisher34 min
May 23, 4:30 PM CDTSevere Thunderstorm WarningSJTTom Green45 min
May 23, 4:53 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTTom Green52 min
May 23, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTFisher, Haskell, Jones43 min
May 23, 5:04 PM CDTFlash Flood Warning Considerable damage threatSJTTom Green116 min
May 23, 5:07 PM CDTAreal Flood AdvisorySJTFisher, Jones113 min
May 23, 5:11 PM CDTSpecial Weather StatementSJTHaskell34 min
May 23, 5:13 PM CDTAreal Flood AdvisorySJTCoke, Nolan, Runnels, Taylor2 hr
May 23, 5:26 PM CDTTornado WarningSJTFisher, Jones23 min
May 23, 5:30 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green60 min
May 23, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTFisher, Haskell, Jones44 min
May 23, 6:10 PM CDTTornado WarningSJTJones35 min
May 23, 6:16 PM CDTFlash Flood Warning Considerable damage threatSJTFisher, Jones119 min
May 23, 6:19 PM CDTTornado WarningSJTConcho, Menard41 min
May 23, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTJones, Shackelford46 min
May 23, 6:50 PM CDTAreal Flood AdvisorySJTConcho, McCulloch, Menard115 min
May 23, 6:52 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.